The last injection was done a week ago, eyelid droop starting at day 3/4, and this is me at day 7. My doc said there is nothing that can be done outside of eye drops and it should resolve in 2 weeks. Two questions - when this result occurs, is it customary for the doctor to refund my fee (in this case $450), and is 2 weeks reasonable or with this level of significant droop will it take longer to resolve? The doctors office essentially blew me off - this is a dermatology practice.
Eyelid Droop - I Have Had Botox Above my Eyebrows for About 6 Years, and the Results Have Been Great? (photo)
Doctor Answers 7
Eyelid Droop - I Have Had Botox Above my Eyebrows for About 6 Years, and the Results Have Been Great?
This seems a very unusual occurrence. One that I have not seen using Botox for over 25 years. Was the Botox injected below the eyebrow on that side in an attempt to raise the brow? This can also result in Botox weakening the upper eyelid elevators and ptosis. Two weeks is too soon as Botox results last about 3 months with some return of muscle function beginning at 1 month. I feel that forced muscle exercise, in this case attempted brow raising and closing the eyelids could decrease the waiting time by creating new neuromuscular junction formations. Whether or not a refund, is forthcoming, the office should make you feel appreciated and be helpful during this ordeal.
Have a question? Ask a doctor
Eyelid droop day 3/4...
Let me first say that what you are experiencing is likely temporary, and the good news is that this WILL improve.
In terms of the refund, that's a good gesture from the part of the practice for this treatment complication you're experiencing. Blowing you off, however, is not...
Lets talk further about your eyelid droop...
A droopy upper eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the Levator Palpebra Superioris. In such a scenario, the Botox will diffuse inadvertently onto the Levator muscle and cause an eyelid droop. A lower dose typically diffuses onto the Levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and can sometimes resolve in less than a month. Note, however, that if the eyelid droop occurred shortly after injection (i.e. within 3-4 days as in your case), then your eyelid Levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months or more...
On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox... Your thyroid disease is not a contraindication to Botox or to the treatment of your eyelid droop, which brings me to my next point...
A droopy upper eye-LID due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops. These eye-drops are commonly used to improve Gluacoma – a condition of high “eye ball pressure”. However, besides lowering the pressure in the eye, Apraclonidine causes the Muller muscle in the upper eyelid to contract and lift the upper eyelid about 2mm.The usual dose of Apraclonidine 0.5% is 1-2 drops, 3 times per day until the Botox wears off. (Note, make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out.) Apraclonidine should be used with caution in patients taking Beta-blocker eye drops (ex – Timolol), or certain pills for high blood pressure (such as Beta-blockers), Digoxin, and those taking MAO inhibitors (ex – Phenelzine) for Depression. Be sure your prescribing physician also discusses the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...
When it comes to Botox, I would recommend seeking, at the very least, the services of an experienced physician injector. I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. So, what kind of physician should be injecting your Botox? As an Aesthetic-trained Plastic Surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy as I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.
Droopy Eyelid After Botox
Hi Stacy. Sorry to hear about the droopy eyelid. That's a very frustrating one. Although it is rare for good injectors, it does happen. It's happened several times in the past 10 years at our practice and usually with new patients.
Patience is the key to resolving the issue as it has to wear off partially for the eye to return to normal. 2 weeks seems a bit aggressive to us in terms of how long it takes. Our suggestions would be more like 4-6 weeks before returning to normal.
As for the refund, while we may not refund the visit, we would do something financially to help make up for the issue. It might be a discounted visit the next time or another complementary product or service to help the patient feel valued. Good luck.
You might also like...
Eyelid Ptosis After Botox Injections
Sorry to see that you have ptosis of your left upper eyelid after your most recent Botox injections. Iopidine eye drops are sometimes used to give a little temporary lift to the affected eyelid. The ptosis will continue until the Botox wears off. It is very difficult to predict when the eyelid will return to normal. Hopefully it resolves within two weeks, but it may last longer. It is not customary for refund of the fee as this is a known adverse effect from Botox injections and is included in the informed consent that you have signed prior to treatment.
If this ever occurred in our practice, I would most likely give my patient future injections at "cost of the product" until we made up the money that they paid at the treatment that resulted in the ptosis. We certainly don't ever want our patients to feel that they have been "blown off". Good luck and be well.
Michael Persky, MD Encino, CA
Some of the botox may have traveled to your levator palpebrae superioris muscle. This usually improves within a few weeks. You can ask for an iopidine prescription in the mean time to help. The drops have to be used multiple times throughout the day, but it should lift your eyelid almost instantly.
I think that using the eye drops (iopidine) will help alleviate your symptoms while you are waiting for the effects to wear off. Although this side effect is rare, fortunately the iopidine will enable you to raise the lids more effectively.
Eyelid Droop after Botox...Why? and What to Do? Ask Dr Ellen
Thank you so much for your question. Here is some information for you:
Expect to see the maximum effect of the Botox at 10-14 days. So, the droop may be a ilttle bit more noticable at that point in time. Beyond 2 weeks, it should start to improve and probably be back to your preinjection status at 2-8 week- wide range, I know, but everyone metabolizes Botox at a different rate.
As to when it will be "not noticeable;" that varies from person to person. It will always look the worst to you, but other people will unlikely notice it that much. As our own worst critics, we will notice the change of a millimeter or less in our own face. We are less apt to notice that in someone else. So, don't feel so self conscious.
The next time you choose to do Botox, remember to mention that you had this experience- it may change the postion of the injections and encourage your doctor to position them a little higher up.
As to refunds, that policy is unique to each provider. This is where the old adage: Buyer Beware comes into play. My suggestion is to go to a reputable Board Certified Plastic Surgeon, sign a consent form which describes this problem as a potential risk and ask in advance for his/her policy on refunds.
Thanks for asking! Dr Ellen
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.